Tornadoes · United States · Wisconsin · 2011

EF0 tornado, Briarton, Wisconsin, August 23, 2011

This EF0 tornado ran 0.2 miles across Shawano County on August 23, 2011, touching down at 6:56 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 23, 2011
Touchdown
6:56 PM CDT (23:56 UTC)
Lifted
6:57 PM CDT (23:57 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Shawano County
Touchdown point
44.590, -88.410
Lift-off point
44.589, -88.405
Record number
1108231756-01

What the Weather Service recorded

Severe thunderstorms formed as a strong upper level low pressure system moved across Wisconsin.

A brief tornado, rated EF0, touched down in a field near Briarton shortly before 7:00 pm CDT along Shady Road in Shawano County, just north of the Outagamie County line. Tall grass and hay in a field was flattened in a cyclonic pattern. In addition, about a dozen trees had snapped limbs (DI 28, DOD 1, 2). Peak winds were estimated at 65 to 70 mph. The average path width was about 50 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS GRB issued a tornado warning for this county at 23:56 UTC, 0 minutes before the tornado touched down, in force until 00:07 UTC.

The county was under a tornado watch, issued at 22:20 UTC and running to 01:17 UTC.

Issued (UTC)ExpiredProductOffice
22:20 UTC01:17 UTCTornado WatchGRB
22:44 UTC23:45 UTCSevere Thunderstorm WarningGRB
23:56 UTC00:07 UTCTornado WarningGRB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:03 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the tornado touched down at Aug 23, 3:05 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 23, 3:05 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
305 PM CDT TUE AUG 23 2011

.SHORT TERM...TONIGHT AND WEDNESDAY.

CONVECTION IS THE MAIN CONCERN DURING THE SHORT TERM. CONVECTION
THAT MOVED INTO WISCONSIN OVERNIGHT DIED OFF DURING THE LATE
MORNING/EARLY AFTERNOON AS IT MADE ITS WAY ACROSS THE STATE. CIRRUS
DEBRIS FROM THE MCS INHIBITED CONVECTION AS DID A LOWER CLOUD DECK THAT
SPREAD ACROSS MUCH OF THE FORECAST AREA. THUNDERSTORMS DID DEVELOP
IN AN AREA OF CLEARING ACROSS NORTHWEST WISCONSIN/EASTERN
MINNESOTA. LOCAL MESOANALYSIS GRAPHIC INDICATED HIGH...BUT
DECREASING...CIN VALUES IN THE CENTRAL PART OF THE STATE WITH
LITTLE TO NO CIN ACROSS THE NORTH AND EAST. BUT MOST UNSTABLE CAPE
IN THOSE AREAS WAS GENERALLY BETWEEN 500 AND 1000J/KG.

WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL CYCLONE OVER THE DULUTH
AREA AT 19Z AND SURFACE ANALYSIS INDICATED A TROUGH IN THE EASTERN
PLAINS. AS THESE FEATURES MOVE EAST LATE THIS AFTERNOON AND THIS
EVENING...WOULD EXPECT CONVECTIVE DEVELOPMENT TO CONTINUE IN
WISCONSIN. A COLD FRONT OVER THE SOUTHERN CANADIAN/NORTHERN US
PLAINS WAS FORECAST TO MOVE ACROSS MOST OF THE STATE BY 12Z
WEDNESDAY. THERE SHOULD BE ENOUGH OF A GRADIENT AND HIGH ENOUGH
DEW POINTS TO KEEP TEMPERATURES FROM DROPPING A LOT OVERNIGHT.
USED A MIX OF GUIDANCE AND THE PREVIOUS FORECAST TO COME UP WITH
FORECAST HIGHS ON WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...MAIN FCST CONCERNS
ARE PCPN TRENDS AND TEMPS.

NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS FCST...AS MODELS
CONTINUE TO SHOW GOOD CONSISTENCY WITH THE NEXT FEW SYSTEMS THAT
WILL AFFECT C/NE WI. SOME MINOR TIMING ISSUES MAY BE DEVELOPING
FOR LATE IN THE WEEKEND/EARLY NEXT WEEK...POSSIBLY DUE TO THE
AFFECTS OF HURRICAN IRENE RIDING UP THE EAST COAST.

HAVE INCREASED CLOUD COVER A BIT ON WEDNESDAY NIGHT...AS MODELS
SHOW A S/W TROF BRUSHING THROUGH NE WI. WILL MAINTAIN A DRY FCST
THOUGH...DUE TO FAIRLY STG DOWNSLOPING NW WINDS IN NE/EC WI. HIGH
PRESSURE WILL BRING DRY CONDITIONS ON THU/THU NGT. A WEAK COLD FRONT
IS PROGGED TO MOVE THROUGH GRB CWA LATE FRIDAY AFTERNOON AND FRIDAY
NIGHT. HAVE MAINTAINED SMALL POPS WITH THIS FEATURE. USED A BLEND
OF BETTER PERFORMING GUIDANCE SETS AND THE PREVIOUS FCST FOR MAX/MIN
TEMPS. THE WARMEST DAY WILL BE ON FRIDAY...WHEN TEMPS WILL LIKELY
WARM INTO THE LOWER TO MIDDLE 80S AHEAD OF THE COLD FRONT.

CANADIAN HIGH PRESSURE WILL BRING DRY CONDITIONS AND SEASONAL
TEMPERATURES NEXT WEEKEND. AN UPPER LEVEL TROF AND ASSOCIATED SFC
LOW AND COLD FRONTAL PASSAGE WILL AFFECT THE REGION DURING THE
SUNDAY NIGHT THROUGH MONDAY NIGHT PERIOD. THE ECMWF WAS SLOWER
THAN THE GFS/GEFS...PERHAPS A TREND ASSOCIATED WITH IRENE MOVG
UP THE EAST COAST. WILL NOT MAKE ANY MAJOR ADJUSTMENTS TO THE
PCPN TRENDS FOR SUN NGT/MONDAY RIGHT NOW...AS HPC MANUAL PROGS
HAVE THE FRONT THROUGH WI BY MONDAY MORNING. WILL NEED TO WATCH
TRENDS OVER THE NEXT FEW DAYS...TO SEE IF ANY OTHER MODELS SLOW
DOWN THE PROGRESSION OF THIS SYSTEM. COOLER TEMPS WILL ACCOMPANY
THE UPPER TROF AND COLD FRONTAL PASSAGE.
&&

.AVIATION...MVFR CIGS ACROSS MUCH OF THE AREA THIS AFTERNOON WILL
PRESIST INTO THE EVENING. THUNDERSTORMS WERE STARTING TO MOVE INTO
NORTH CENTRAL AND CENTRAL WISCONSIN. EXPECT THUNDERSTORMS TO BE
MAINLY DURING THE EVENING...PUSHING OUT OF ALL BUT THE LAKESHORE
COUNTIES BY 06Z. PATCHY MVFR VSBYS IN FOG ARE LIKELY TO DEVELOP
AFTER 06Z WITH ISOLATED IFR VSBYS. MAY BE SOME LLWS LATE TONIGHT.
WINDS SHOULD INCREASE QUITE A BIT DURING THE MORNING ON
WEDNESDAY...REMAINING STRONG THROUGHOUT THE DAY...BUT WOULD EXPECT
VFR VSBYS...ONCE FOG BURNS OFF...AND VFR CIGS.
&&

.FIRE WEATHER...DEEP MIXING ON WEDNESDAY BEHIND THE FRONT IS
EXPECTED TO LEAD TO STRONG AND GUSTY WEST WINDS AND CAUSE RH
VALUES TO FALL INTO THE 20S AS DRY AIR MOVES INTO REGION.
TEMPERATURES ARE EXPECTED TO BE IN THE 80S.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/KIECKBUSCH
Hazardous weather outlook, Aug 23, 3:13 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
313 PM CDT TUE AUG 23 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
313 PM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF NORTH
CENTRAL AND NORTHEAST WISCONSIN THIS EVENING. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...TORRENTIAL
RAINFALL AND LARGE HAIL. THE HEAVY RAIN MAY CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATE FRIDAY INTO FRIDAY
NIGHT...AND AGAIN SUNDAY NIGHT INTO MONDAY...BUT WIDESPREAD SEVERE
WEATHER APPEARS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LMZ521-522-541>543-242015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
313 PM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THESE STORMS
COULD CONTAIN STRONG WINDS...TORRENTIAL RAINFALL AND HAIL. IN
ADDITION...STRONG SOUTH WINDS AND HIGH WAVES WILL CAUSE HAZARDOUS
CONDITIONS FOR SMALL CRAFT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

GUSTY NORTHWEST WINDS MAY PRODUCE CONDITIONS HAZARDOUS TO SMALL
CRAFT NEAR DEATHS DOOR WEDNESDAY NIGHT INTO THURSDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY NIGHT...AND AGAIN
SUNDAY NIGHT INTO MONDAY...BUT WIDESPREAD SEVERE WEATHER APPEARS
UNLIKELY.

MG/TSK

In the hours before

Local storm report, Aug 23, 5:44 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
544 PM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     8 W MERRILL             45.18N 89.84W
08/23/2011                   LINCOLN            WI   TRAINED SPOTTER

            POWER OUT IN CORNING TOWNSHIP

0538 PM     FUNNEL CLOUD     4 SW MARSHFIELD         44.62N 90.22W
08/23/2011                   WOOD               WI   TRAINED SPOTTER

            FUNNEL LOCATED NEAR CNTY ROAD B AND BB

&&

GENEB
Local storm report, Aug 23, 5:48 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
548 PM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             WITTENBERG              44.81N 89.15W
08/23/2011  E0.25 INCH       SHAWANO            WI   LAW ENFORCEMENT

&&

GENEB
Local storm report, Aug 23, 5:50 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
550 PM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     TOMAHAWK                45.46N 89.73W
08/23/2011                   LINCOLN            WI   LAW ENFORCEMENT

            SPORADIC POWER OUTAGES AND HOUSE FIRE REPORTED IN
            TOMAHAWK.

&&

GENEB
Special weather statement, Aug 23, 6:31 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
631 PM CDT TUE AUG 23 2011

WIZ020>022-030-031-035>040-045-048>050-073-074-240030-
BROWN-CALUMET-DOOR-KEWAUNEE-MANITOWOC-MARATHON-MENOMINEE-NORTHERN
OCONTO COUNTY-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE
COUNTY-SOUTHERN OCONTO COUNTY-WAUPACA-WAUSHARA-WINNEBAGO-WOOD-
631 PM CDT TUE AUG 23 2011

...CLUSTERS OF THUNDERSTORMS TO AFFECT CENTRAL AND EAST-CENTRAL
WISCONSIN EARLY THIS EVENING...

AT 620 PM...RADAR INDICATED SEVERAL CLUSTERS OF THUNDERSTORMS ACROSS
CENTRAL AND EAST-CENTRAL WISCONSIN. THE STRONGEST STORMS WERE
BETWEEN STEVENS POINT AND MARSHFIELD IN CENTRAL WISCONSIN...AND
AROUND SHAWANO IN EAST-CENTRAL WISCONSIN. THE STORMS WERE MOVING
EAST AT 30 TO 40 MPH.

CLUSTERS OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA FOR THE NEXT
FEW HOURS...WITH THE STRONGEST STORMS GRADUALLY SHIFTING OFF TO THE
EAST AND SOUTHEAST. THE STRONGEST STORMS WILL PRODUCE SOME HAIL AND
GUSTY WINDS...AND COULD BRIEFLY REACH SEVERE LEVELS. HEAVY RAINFALL
IS ALSO POSSIBLE.

ALTHOUGH A TORNADO WATCH STILL REMAINS IN EFFECT FOR MOST OF THE
AREA...THE THREAT OF TORNADOES WAS DECREASING.

BE SURE TO SEEK SHELTER IN A STURDY BUILDING WHENEVER THUNDERSTORMS
ARE IN THE AREA. IF YOU ARE OUTDOORS AND CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING.

SKOWRONSKI
Local storm report, Aug 23, 6:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
651 PM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FUNNEL CLOUD     NAVARINO                44.61N 88.48W
08/23/2011                   SHAWANO            WI   TRAINED SPOTTER

            FUNNEL CLOUD MOVING EAST.

&&

PLH
Local storm report, Aug 23, 6:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
652 PM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     GRESHAM                 44.84N 88.78W
08/23/2011                   SHAWANO            WI   LAW ENFORCEMENT

            TREES DOWN IN THE RED SPRINGS TOWNSHIP

&&

TH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Green Bay/Straub, WI (KGRB), 12:00Z

11.9 hours before the tornado, 27 km from the path. August 23, 2011.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 45 joules per kilogram, CIN -226, lifted condensation level 1187 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-08-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 73 square meters per square second, 0 to 6 km bulk shear 27 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-226 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Green Bay/Straub, WI (KGRB), 00:00Z

0.1 hours after it, 27 km from the path. August 24, 2011.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2011-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1178 joules per kilogram, CIN -15, lifted condensation level 727 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2011-08-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 150 square meters per square second, 0 to 6 km bulk shear 47 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
1451 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.4
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The radar

The Green Bay radar (KGRB), 26 km away, was scanning. The volume nearest the touchdown began at 23:55 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:00 UTCTSTM WND DMGGreshamShawano, WITREES DOWN IN THE RED SPRINGS TOWNSHIP
23:24 UTCHAIL 0.25ShawanoShawano, WI
23:48 UTCFUNNEL CLOUDNavarinoShawano, WIFUNNEL CLOUD MOVING EAST.
23:56 UTCTORNADOSse BriartonShawano, WIBRIEF EF0 TORNADO TOUCHED DOWN IN FIELD SHORTLY BEFORE 7 PM NORTH OF SHADY RD BETWEEN HERMAN CREEK RD AND ELM RD. TALL GRASS/HAY IN FIELD WAS FLATTENED IN CYCLONIC PATTERN. IN ADDITION, APPROX A DOZEN TREES HAD SNAPPED L
00:25 UTCHAIL 0.5SuamicoBrown, WIWITH HEAVY RAIN.
02:05 UTCTSTM WND DMGSherwoodCalumet, WITREES DOWN
02:05 UTCTORNADOSherwoodCalumet, WIEF0 TORNADO STRUCK LESS THAN A MILE NORTHEAST OF SHERWOOD. SEVERAL STRUCTURES WERE IMPACTED INCLUDING TWO BARNS THAT WERE HEAVILY DAMAGED. SEVERAL PINE TREES WERE SNAPPED ABOUT 15 FEET ABOVE THE GROUND. SWIRL MARKS SEEN
02:10 UTCHAIL 1Forest JunctionCalumet, WI

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of August 23, 2011

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 235:05 PM CDTEF2Clark, WI7.62002$1.4 million
August 235:58 PM CDTEF0Wood, WI0.010
August 239:05 PM CDTEF0Calumet, WI0.5100$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.